Alert archive / Georgia / Flood Watches in 2010

Flood Watch 5, NWS Atlanta, GA

March 10, 201030 counties in Georgia

NWS Atlanta, GA issued this flood watch at Mar 10, 2010, 9:50 AM EST for 30 counties in Georgia. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2010, 9:50 AM EST (14:50 UTC)
Expired
Mar 11, 2010, 4:34 AM EST
In force
19 hr
Issued by
NWS Atlanta, GA
Flood severity
None
All 30 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 101 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Mar 10, 5:17 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 10, 5:17 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 AM EST WED MAR 10 2010

.SHORT TERM /TODAY THROUGH THURSDAY/...
MODELS GENERALLY CONSISTENT WITH INCREASING RAIN ACROSS THE AREA
THROUGH TONIGHT AS SOUTHERLY FLOW INCREASES WITH SOME MUCAPE GIVING
POTENTIAL FOR THUNDERSTORMS. A WARM FRONT LOOKS TO MOVE NORTH ACROSS
THE AREA THURSDAY GIVING GREATER POTENTIAL FOR THUNDERSTORMS WITH
SMALL CHANCES FOR SEVERE STORMS TO THE WEST AND SOUTH. THE NAM IS
WANTING TO HOLD THE WARM FRONT NEAR CENTRAL GA. SHORT WAVES IN THE
SW FLOW ALOFT WILL AID PRECIP POTENTIAL AS WELL. RAIN CHANCES
DIMINISHING THURSDAY AFTERNOON AND THURSDAY NIGHT.

TEMPERATURES A REAL CRAP SHOOT TODAY. RAIN INCREASING OVER AREA WITH
A RATHER WARM AIRMASS IN PLACE. GUIDANCE HAS HIGH TEMPERATURES TODAY
NEAR CURRENT TEMPERATURES FOR MANY LOCATIONS IN N GA. HAVE UPPED THE
TEMPERATURES SOME OVER THE N BUT IF IT RAINS LONG ENOUGH AND SOON
ENOUGH...THIS THINKING CLOUD BE THROWN OUT THE WINDOW. FAVORED
HIGHER MAV TEMPERATURES OR A BLEND FOR THURSDAY WITH A WARM FRONT
CROSSING THE AREA AND PRECIP TENDING TO DIMINISHING IN THE
AFTERNOON.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A COLD FRONT MOVES INTO THE AREA FOR FRIDAY WITH A STRONG JET ALOFT
AND SBCAPE MAXING OUT AROUND 1500. THIS WILL GIVE POTENTIAL FOR
STRONG AND POSSIBLY SEVERE THUNDERSTORMS. LOW PRESSURE ALOFT MOVING
ACROSS KY/TN/FAR N GA FOR SATURDAY WILL GIVE CHANCES FOR SHOWERS
ACROSS N GA. SMALL CHANCES FOR SHOWERS WILL CONTINUE ACROSS FAR N
GA SUNDAY. EUROPEAN MODEL IS STRONGER THAN THE GFS WITH BRINGING AN
UPPER TROUGH TO THE AREA. THE UPPER SYSTEM MOVES TO THE WESTERN
ATLANTIC MONDAY WITH SMALL CHANCES FOR SHOWERS ACROSS FAR N GA FROM
THE CYCLONIC FLOW OVER THE AREA. THE EXITING UPPER SYSTEM LOOKS TO
LEAVE GA DRY FOR TUESDAY.

&&

.HYDROLOGY...
POTENTIAL FOR A LARGE AREA OF 2 INCH RAINFALL OVER THE NEXT 2 DAYS
WITH MUCH OF IT COMING TODAY EXCEPT FOR THE FAR SE PORTION OF
CENTRAL GA THAT WILL LIKELY SEE MOST OF IT THURSDAY. UNLESS THIS
RAIN COMES IN A SHORT PERIOD OF TIME...THE AREA AS A WHOLE SHOULD BE
ABLE TO HANDLE IT WITHOUT MAJOR PROBLEMS. CONDITIONS WILL BE
MONITORED FOR ANY SIGNIFICANT CHANGES TO THIS THINKING.

&&

.AVIATION...
MODELS AGREE IN BRINGING CIGS TO MVFR AND EVENTUALLY IFR THIS
MORNING AS RAIN CONTINUES TO FALL. INSTABILITY DOES NOT INCREASE
UNTIL THIS AFTERNOON AND WILL MAINTAIN THE RISK OF EITHER CB OR
TSRA. THERE IS SOME INSTABILITY OAVER ALABAMA AND NORTHWEST GEORGIA
BUT THIS SHOULD KEEP AWAY FROM THE ATL TAF SITES...ALTHOUGH MAY NEED
TO INCLUDE A CB FOR THE NEXT FEW HOURS. IFR CIGS WILL CONTINUE INTO
TONIGHT AS RAIN CONTINUES TO FALL SATURATING THE ATMOSPHERE. THE
RISK OF THUNDER SHOULD DECREASE AFTER 03Z. ALTHOUGH WINDS ARE BEING
AFFECTED BY THE OUTFLOW OF RAIN...THE PREDOMINANT FLOW SHOULD BE
SOUTH SOUTHEAST...BECOMING MORE SOUTHEAST TO EAST SOUTHEAST THIS
AFTERNOON AND TONIGHT. SPEEDS SHOULD REMAIN LESS THAN 10 KTS THROUGH
THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  49  65  47  71 / 100 100 100  20  70
ATLANTA         59  51  66  51  69 / 100 100  90  10  70
BLAIRSVILLE     53  47  59  43  64 / 100 100 100  30  70
CARTERSVILLE    59  52  66  46  71 / 100 100  90  10  70
COLUMBUS        61  55  70  50  74 / 100 100  80  10  60
GAINESVILLE     56  49  61  48  67 / 100 100 100  20  70
MACON           62  53  70  50  73 / 100 100 100  10  60
ROME            59  53  67  44  70 / 100 100  90  10  70
PEACHTREE CITY  58  52  67  45  72 / 100 100  80  10  70
VIDALIA         70  56  72  56  74 /  50  90 100  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Mar 10, 5:27 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 AM EST WED MAR 10 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
527 AM EST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE TODAY AND TONIGHT ACROSS NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
A STORM SYSTEM OVER THE MIDWEST WILL REMAIN NEARLY STATIONARY AND
STRENGTHEN THROUGH TONIGHT. THIS WILL BRING RAIN AND SCATTERED
THUNDERSTORMS TO THE REGION THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA
AND MISSISSIPPI AND ADVECT INTO NORTH AND CENTRAL GEORGIA THROUGH
TONIGHT. WHILE INSTABILITY WILL BE INCREASING THROUGH
TODAY...CAPES WILL ONLY REACH IN THE 200 TO 400 RANGE AND MAINLY
ACROSS WEST CENTRAL AND NORTHWEST GEORGIA. THIS WILL BE ENOUGH TO
PRODUCE SCATTERED THUNDERSTORMS...HOWEVER SEVERE THUNDERSTORMS ARE
NOT EXPECTED TODAY. THE INSTABILITY WILL DIMINISH TOWARD MIDNIGHT
TONIGHT ALTHOUGH AN ISOLATED THUNDERSTORM REMAINS POSSIBLE AFTER
MIDNIGHT. AGAIN DUE TO THE LACK OF INSTABILITY...SEVERE
THUNDERSTORMS ARE NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 10, 8:02 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 AM EST WED MAR 10 2010

GAZ019-020-030-031-041-101345-
802 AM EST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HARALSON...
PAULDING...POLK...BARTOW AND FLOYD COUNTIES UNTIL 845 AM EST...

AT 756 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN OVER STRONG THUNDERSTORM OVER CEDARTWON MOVING NORTHEAST
AROUND 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
HARALSON...PAULDING...POLK...BARTOW AND FLOYD COUNTIES...INCLUDING
AREAS AROUND ANTIOCH...FISH CREEK...CEDARTOWN...CAVE SPRING...
SENEY...VAN WERT...ROCKMART...ARAGON...BRASWELL...TAYLORSVILLE...
BURNT HICKORY RIDGE...STILESBORO...EMERSON...CARTERSVILLE AND
EUHARLEE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Mar 10, 8:07 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
807 AM EST WED MAR 10 2010

GAZ019-020-030-031-041-101345-
807 AM EST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HARALSON...
PAULDING...POLK...BARTOW AND FLOYD COUNTIES UNTIL 845 AM EST...

AT 756 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN OVER CEDARTWON MOVING NORTHEAST AROUND 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
HARALSON...PAULDING...POLK...BARTOW AND FLOYD COUNTIES...INCLUDING
AREAS AROUND ANTIOCH...FISH CREEK...CEDARTOWN...CAVE SPRING...
SENEY...VAN WERT...ROCKMART...ARAGON...BRASWELL...TAYLORSVILLE...
BURNT HICKORY RIDGE...STILESBORO...EMERSON...CARTERSVILLE AND
EUHARLEE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Mar 10, 9:26 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
926 AM EST WED MAR 10 2010

GAZ030-101515-
926 AM EST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND TEMPORARY STREET
FLOODING IN POLK COUNTY UNTIL 1015 AM EST...

AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PERIODS OF HEAVY PASSING OVER POLK COUNTY THIS MORNING. RAINFALL
AMOUNTS AROUND TWO INCHES HAVE OCCURRED SINCE THE RAIN BEGAN AROUND
2 AM EST THIS MORNING.

RAPID RUNOFF FROM THIS RAIN WILL CAUSE TEMPORARY FLOODING OF
HIGHWAYS...STREETS AND UNDERPASSES ACROSS POLK COUNTY...INCLUDING
AREAS AROUND ANTIOCH...ESOM HILL...SENEY...FISH CREEK...VAN
WERT...ETNA...ROCKMART...ARAGON...CEDARTOWN AND TAYLORSVILLE.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:48 AM ESTRiver Flood WarningFFCForsyth, Fulton53 hr
Mar 10, 11:43 AM ESTRiver Flood WarningFFCPolk10 hr
Mar 10, 12:02 PM ESTRiver Flood WarningFFCCobb3 hr
Mar 10, 1:38 PM ESTRiver Flood WarningFFCClarke, Greene, Oconee56 hr
Mar 10, 2:13 PM ESTRiver Flood WarningFFCGwinnett9 hr

Nearby

Flood Watches in Georgia, 2010Every flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.